Illinois, 2005

Hail in Illinois, April 20, 2005

April 20, 2005 · NWS LSX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 20, 12:45 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Apr 20, 12:45 PM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
145 PM CDT WED APR 20 2005

.DISCUSSION...
CLUSTER OF SHOWERS AND THUNDERSTORMS CONTINUED TO ROLL ACROSS
CENTRAL MISSOURI AT THIS TIME. MSAS INDICATED MODERATE INSTABILITY
ACROSS CENTRAL PORTION OF STATE WITH WEAKENING SURFACE MOISTURE
CONVERGENCE. IR TOPS WITH CLUSTER CONTINUE TO BE COLD SO NO REASON
TO SEE MUCH WEAKENING WHICH IS TYPICAL THIS TIME OF DAY. HAVE
UPDATED GRIDS AND ZONES FOR THIS AFTERNOON AND WILL BOOST POPS FOR
THIS EVENING.

A COLD FRONT EXTENDED FROM THE GREAT LAKES REGION ACROSS NORTHERN
ILLINOIS AND IOWA INTO NORTHWEST KANSAS. LARGE HIGHS REMAINED OVER
SOUTHERN CANADA AND THE SOUTHEASTERN UNITED STATES. THE FRONT IS
FORECAST TO SAG SLOWLY SOUTHWARD INTO NORTHERN MISSOURI TONIGHT.
THE FRONT REMAINS ACROSS THE REGION INTO THURSDAY NIGHT BEFORE THE
LOW MOVES OFF TO THE EAST. THE LOW IS FORECAST TO DEEPEN AND MOVE
INTO OHIO BY FRIDAY EVENING. A HUGE CANADIAN HIGH WILL THEN BUILD
INTO THE MIDWEST AND DOMINATE OUR WEATHER OVER THE WEEKEND.

H5 CLOSED LOW OVER THE GREAT BASIN THIS MORNING WILL SPIN IN THAT
REGION THROUGH TONIGHT. MODELS ARE SIMILAR IN THE DEVELOPMENT OF
CLOSED LOW OVER NEBRASKA BY THURSDAY EVENING. SYSTEM OPENS UP AND
SWINGS ACROSS THE AREA ON FRIDAY. THE GFS, NAM AND UKMET ARE ALL
VERY SIMILAR WITH A 120 METER HEIGHT FALL CENTER OVER INDIANA BY
FRIDAY EVENING.

IN THE EXTENDED PERIOD, THE 00Z/20 RUNS OF THE GFS AND EUROPEAN ARE
VERY SIMILAR WITH CLOSED H5 LOW OVER OHIO BY SATURDAY EVENING WITH
RIDGE ACROSS THE ROCKIES. CLOSED H5 LOW IS FORECAST TO REMAIN OVER
THE NORTHEASTERN U.S. INTO EARLY NEXT WEEK WITH THE SURFACE LOW
SPINNING UNDERNEATH. CHILLY AIR AT 850 WILL SPILL DOWN ACROSS THE
AREA WITH THE ZERO TEMP CUTTING ACROSS MISSOURI SATURDAY EVENING.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.

&&
Hazardous weather outlook, Apr 20, 2:40 PM CST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
340 PM CDT WED APR 20 2005

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-211200-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON IL-MARION-MARION IL-
MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-PIKE-
PIKE IL-RALLS-RANDOLPH IL-SHELBY-ST CHARLES-ST CLAIR IL-ST FRANCOIS-
ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-WASHINGTON-WASHINGTON IL-
340 PM CDT WED APR 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AS WELL AS SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING AS
A COLD FRONT APPROACHES FROM THE NORTH AND INTERSECTS VERY UNSTABLE
AND MOIST AIR.  THE GREATEST RISK FOR SEVERE THUNDERSTORMS WILL BE
NORTH OF INTERSTATE 70.  THE PRIMARY SEVERE THREATS WILL BE LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY AS A COLD
FRONT MOVES SLOWLY SOUTHEASTWARD THROUGH THE REGION.  SOME STORMS ON
THURSDAY MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...
ESPECIALLY ACROSS NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS.

MOZ084-085-099-211200-
IRON-MADISON-REYNOLDS-
340 PM CDT WED APR 20 2005

.DAY ONE...TONIGHT

THERE IS NO HAZARDOUS WEATHER EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY AS A COLD
FRONT MOVES SLOWLY SOUTHEASTWARD THROUGH THE REGION.  SOME STORMS ON
THURSDAY MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS EVENING.

SDD

In the hours before

Local storm report, Apr 20, 2:05 PM CST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
305 PM CDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             MONTGOMERY CITY         38.98N 91.51W
04/20/2005  0.25 INCH        MONTGOMERY         MO   TRAINED SPOTTER

0303 PM     HAIL             JEFFERSON CITY          38.57N 92.19W
04/20/2005  0.25 INCH        COLE               MO   TRAINED SPOTTER

&&

JKRAMPER
Local storm report, Apr 20, 3:33 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
433 PM CDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             OFALLON                38.78N 90.71W
04/20/2005  0.50 INCH        ST. CHARLES        MO   BROADCAST MEDIA

            1/4 TO 1/2 INCH HAIL AT HIGHWAY K AND FEIFE ROAD.

0425 PM     HAIL             WASHINGTON              38.55N 91.01W
04/20/2005  0.25 INCH        FRANKLIN           MO   TRAINED SPOTTER

&&

JKRAMPER
Local storm report, Apr 20, 3:37 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
437 PM CDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             15 S SULLIVAN           38.00N 91.17W
04/20/2005  0.50 INCH        CRAWFORD           MO   TRAINED SPOTTER

            1/4 TO 1/2 INCH HAIL COVERED THE GROUND.

0435 PM     HAIL             ROBERTSVILLE            38.41N 90.82W
04/20/2005  0.75 INCH        FRANKLIN           MO   TRAINED SPOTTER

&&

JKRAMPER
Local storm report, Apr 20, 3:42 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
442 PM CDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     HAIL             BOURBON                 38.15N 91.25W
04/20/2005  0.88 INCH        CRAWFORD           MO   LAW ENFORCEMENT

&&

JKRAMPER
Local storm report, Apr 20, 3:53 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
453 PM CDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     HILLSBORO               38.23N 90.57W
04/20/2005                   JEFFERSON          MO   AMATEUR RADIO

            SMALL TREE LIMBS DOWN. WINDS ESTIMATED AT 40 MPH.

&&

JKRAMPER
Local storm report, Apr 20, 3:59 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
459 PM CDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             2 NW DE SOTO            38.16N 90.59W
04/20/2005  0.25 INCH        JEFFERSON          MO   TRAINED SPOTTER

            1/4 INCH HAIL AND SMALL TREE LIMBS DOWN. WINDS ABOUT 40
            MPH.

&&

JKRAMPER

The radar

The St Louis radar (KLSX), 50 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Madison

When
April 20, 4:15 PM CST
Where
Madison County, Alton
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.900, -90.167

Storm spotters reported a brief period of 3/4 inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5443824.